A hitherto unreported pulmonary complication in an IV heroin user Academic Article uri icon

Overview

MeSH Major

  • Cryptogenic Organizing Pneumonia
  • Heroin Dependence
  • Substance Abuse, Intravenous

abstract

  • IV heroin use is associated with several well-described complications, including noncardiogenic pulmonary edema, aspiration pneumonitis, ARDS, pneumonia, lung abscess, septic pulmonary emboli, and atelectasis. Foreign-body granulomatosis may develop when drug users inject solutions containing crushed oral tablets in which talc is used as filler and can be complicated by pulmonary fibrosis. The effects are distinct from pulmonary edema, which may occur acutely with heroin injection. We describe the case of a young female patient who was an IV heroin user who also smoked cigarettes, and presented with progressive dyspnea, hypoxia, and bilateral lung infiltrates. The final pathologic diagnosis in this case was one that had not been previously reported in IV heroin users.

publication date

  • February 2008

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1378/chest.07-0805

PubMed ID

  • 18252922

Additional Document Info

start page

  • 549

end page

  • 51

volume

  • 133

number

  • 2